Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

Getting light headed, having gas. Have ulcerative colitis. Is the gas side effect of disease?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
Question
This is the most embarrassing thing ever. I have had a lot of gas tonight, as I continue to pass it I am getting more and more light headed. I actually almost passed out this last time and no it's not due to the smell. The gas is virtually odorless but excessive. I have ulcerative colitis, is this just another side effect I've never experienced?
Posted Mon, 13 May 2013 in Abdominal Pain
 
 
Answered by Dr. Jasvinder Singh 2 hours later
Hello,
Thanks for posting your query.

From the symptoms it looks like acute gastritis and gastrointestinal reflux.
Gastritis is an inflammation of the lining of the stomach. There are many possible causes of this disorder including an infection (bacterial, viral, fungal or parasitic), an irritant, backup of bile or due to acid reflux. Focally enhancing gastritis is now recognized as a condition seen in both Crohn disease and ulcerative colitis. Hence it may be due to ulcerative colitis in your case.

Drink plenty of water to detoxify the body. Also take an antacid or a H2 blocker like Rantac or a PPI inhibitor drug like Omeprazole or sucralfate containing anatacids after consulting your doctor.

Further, avoid eating any junk food or oily, spicy food. Take a healthy, balanced and nutritious diet consisting more of fruits, salads, soups and raw vegetables (after proper washing). Also increase the protein content in your diet instead of carbohydrates and fats. An advice from a dietician will be helpful. Try raising the head end of your bed by at least two blocks and take your meals 2 hrs prior to bedtime. Also avoid taking two or three heavy meals. Instead, take regular frequent small meals. Avoid taking tea or coffe prior to bedtime and concentrate more on a healthy diet.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.
Wishing you good health.







Above answer was peer-reviewed by
 
Follow-up: Getting light headed, having gas. Have ulcerative colitis. Is the gas side effect of disease? 14 hours later
I have been eating an extremely healthy diet, in fact I have been on almost a completely liquid diet consisting of vitamin drinks and green drinks. I have been on an antacid as well. The problem is getting worse and there is blood in my stool, should I go into the doctor? The blood is actually a part of the stool and is a dark reddish black color. I also have very fresh red blood that I believe to be a fissure or hemorrhoid.
 
 
Answered by Dr. Jasvinder Singh 7 hours later
Hello,

Thanks for writing back.

People with ulcerative colitis have tiny ulcers and small abscesses in their colon and rectum that flare up periodically and cause bloody stools and diarrhea. This may be the reason for bloody stools.

bleeding from somewhere close to the anus because closer the source of bleeding is to the anus, the brighter red the blood will be. If it is fresh blood and only streaks along with hard stools and pain in the anal region while defeacating, it could be because of anal fissures (injury to the mucosal lining by hard stools which bleeds) or piles. The causes of bloody stool that is more maroon in color is intestinal polyps, inflammatory bowel disease or diverticulosis (diverticulosis causes significant bleeding).

Hence it needs evaluation from a gastroenterologist and a CT scan abdomen and a colonoscopy as well as upper GI endoscopy to rule out any peptic ulcer disease are needed.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.
Wishing you good health.

Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor